Background: The introduction of highly active antiretroviral therapy (HAART) has led to significant reduction in acquired immune deficiency syndrome (AIDS)-related morbidity and mortality. Adverse drug reactions (ADRs) to antiretroviral treatment (ART) are however, major obstacles in its success.
Aims: We sought to study the adverse effects of ART in a resource-restricted setting in India.
Methods: Hundred patients on ART were studied prospectively over a period of two years. All patients were asked to visit the clinic if they developed any symptoms or on a monthly basis. They were screened clinically and investigated suitably for any ADRs.
Result: Out of the 100 patients, ten patients did not come for follow-up; only 90 cases were available for evaluation. ADRs were observed in 64 cases (71.1%) - the maximal frequency of ADRs was seen with zidovudine (AZT) (50%) followed by stavudine (d4T) (47.9%), efavirenz (EFV) (45.4%) and finally, Nevirapine (NVP) (18.4%). Most common ADRs were cutaneous (44.4%) followed by hematological (32.2%), neurological (31.1%), metabolic (22.2%) and gastrointestinal (20%). Most common cutaneous ADRs observed were nail hyperpigmentation (14.4%) and rash (13.3%). Immune reconstitution inflammatory syndrome (IRIS) was observed as a paradoxical reaction to ART in 20 (22.2%) cases.
Conclusion: To optimize adherence and thus, efficacy of ART, clinicians must focus on preventing adverse effects whenever possible, and distinguish those that are self-limited from those that are potentially serious.